Alert archive / California / Gale Watches in 2016

Gale Watch 29, NWS Eureka, CA

October 24, 2016

NWS Eureka, CA issued this gale watch at Oct 24, 2016, 2:44 PM PDT. It took effect at Oct 25, 2016, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 24, 2016, 2:44 PM PDT (21:44 UTC)
In effect from
Oct 25, 2016, 8:00 PM PDT
Expired
Oct 25, 2016, 8:37 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

152 
WHUS76 KEKA 242144
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
244 PM PDT MON OCT 24 2016

PZZ455-470-475-250545-
/O.CON.KEKA.GL.W.0054.000000T0000Z-161024T2200Z/
/O.NEW.KEKA.SC.Y.0100.161024T2200Z-161026T0300Z/
/O.NEW.KEKA.GL.A.0029.161026T0300Z-161026T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
244 PM PDT MON OCT 24 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PDT TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT TUESDAY. A GALE
WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM
TUESDAY EVENING THROUGH WEDNESDAY MORNING. 

* WINDS...S 15 TO 25 KT THROUGH TUESDAY IN THE OUTER WATERS. GALE
  FORCE WINDS ARE EXPECTED TUESDAY NIGHT.

* WAVES...W 12 TO 16 FT AT 13 SECONDS TONIGHT THROUGH
  TUESDAY...HIGHEST IN THE OUTER WATERS. STEEP SOUTHERLY WAVES
  WILL BUILD TUESDAY NIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-250545-
/O.CON.KEKA.GL.W.0054.000000T0000Z-161024T2200Z/
/O.NEW.KEKA.SC.Y.0100.161024T2200Z-161027T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
244 PM PDT MON OCT 24 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT WEDNESDAY. 

* WINDS...S 10 TO 20 KT GUSTING TO 30 KT THROUGH TUESDAY.

* WAVES...W AT 13 FT EVERY 13 SECONDS THROUGH TUESDAY


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
415 
WHUS76 KEKA 250331
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
831 PM PDT MON OCT 24 2016

PZZ455-470-475-251145-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161026T0300Z/
/O.CON.KEKA.GL.A.0029.161026T0300Z-161026T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
831 PM PDT MON OCT 24 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WINDS...S 15 TO 25 KT THROUGH TUESDAY IN THE OUTER WATERS. 
  GALE FORCE WINDS ARE EXPECTED TUESDAY NIGHT. 

* WAVES...W 12 TO 16 FT AT 13 SECONDS TONIGHT THROUGH TUESDAY... 
  HIGHEST IN THE OUTER WATERS. STEEP SOUTHERLY WAVES WILL BUILD 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-251145-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161027T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
831 PM PDT MON OCT 24 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT
WEDNESDAY...

* WINDS...S 10 TO 20 KT GUSTING TO 30 KT THROUGH TUESDAY.

* WAVES...W AT 13 FT EVERY 13 SECONDS THROUGH TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
660 
WHUS76 KEKA 250956
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
256 AM PDT TUE OCT 25 2016

PZZ455-470-475-251800-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161026T0300Z/
/O.CON.KEKA.GL.A.0029.161026T0300Z-161026T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
256 AM PDT TUE OCT 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY MORNING...

* WINDS...S 15 TO 25 KT THROUGH TUESDAY IN THE OUTER WATERS. 
  GALE FORCE WINDS ARE EXPECTED TUESDAY NIGHT. 

* WAVES...W 12 TO 16 FT AT 13 SECONDS TONIGHT THROUGH TUESDAY... 
  HIGHEST IN THE OUTER WATERS. STEEP SOUTHERLY WAVES WILL BUILD 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-251800-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161027T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
256 AM PDT TUE OCT 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT
WEDNESDAY...

* WINDS...S 10 TO 20 KT GUSTING TO 30 KT THROUGH TUESDAY.

* WAVES...W AT 13 FT EVERY 13 SECONDS THROUGH TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
423 
WHUS76 KEKA 251537
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
837 AM PDT TUE OCT 25 2016

PZZ455-470-475-252345-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161026T0300Z/
/O.UPG.KEKA.GL.A.0029.161026T0300Z-161026T1800Z/
/O.NEW.KEKA.GL.W.0055.161026T0300Z-161026T1800Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
837 AM PDT TUE OCT 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM THIS
EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
WEDNESDAY...

* WINDS...S 15 TO 25 KT THROUGH TUESDAY IN THE OUTER WATERS.  
  GALE FORCE WINDS ARE EXPECTED TUESDAY NIGHT.

* WAVES...W 12 TO 16 FT AT 13 SECONDS TONIGHT THROUGH TUESDAY... 
  HIGHEST IN THE OUTER WATERS. STEEP SOUTHERLY WAVES WILL BUILD 
  TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ450-252345-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-161027T0400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
837 AM PDT TUE OCT 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM WEDNESDAY...

* WINDS...S 10 TO 20 KT GUSTING TO 30 KT THROUGH TUESDAY.

* WAVES...W AT 13 FT EVERY 13 SECONDS THROUGH TUESDAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Oct 24, 4:59 AM PDT, 9 hours 45 minutes earlier.

Area forecast discussion, Oct 24, 4:59 AM PDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
459 AM PDT MON OCT 24 2016

.SYNOPSIS...A cold front will bring rain and gusty winds that will
spread across the area this morning. Showers will continue behind
the front. A general wet pattern is expected to persist through
the week.

&&

.DISCUSSION...A strong and rapidly deepening low is off the
ORegon coast. Models show this low dropping to around 970 MB. This
will continue to move to the north, but is bringing a cold front
to our area. As of 230 AM this cold front is about 60 miles
offshore. It is expected to bring a period of moderate to heavy
rain to the area this morning. Rainfall totals will vary, but will
generally range from 1 to 2 inches. The heaviest amounts will be
on the south slopes near the coast with less than an inch likely
in areas such as Eureka that will see downsloping/drying winds.
Gusty winds to 40 mph along the coast. There may be a few higher
gusts if the convective nature of the front persists.

This afternoon and tonight showers are expected behind the front.
These are expected to mainly be in Humboldt and Del Norte
counties. Instability is marginal so expect these storms won't be
very strong. Cape is only 100 to 200 j/kg. Thunderstorms are
likely over the waters north of Cape Mendocino, but it doesn't
look very likely that any will make it onshore.

Tuesday will be a break in between systems in most areas, although
clouds will likely persist. A few showers are possible in the
eastern part of the area. Tuesday night a warm front moves by the
area coming from the southwest. This will bring some light to
moderate rain to the coastal counties. Right behind this warm
front is a cold front. Wednesday morning this is just off the
coast. Here is where the models start to differ. The ECMWF keeps
it offshore and dry most of the day, while the GFS moves it
onshore and slowly across the area. The ECMWF finally moves it
across the area Wednesday night. Gusty winds to 40 mph are
expected with this front. Confidence is low in this system due to
the fact that a slight shift could bring significantly different
impacts to the area.

Thursday night into Friday an upper level low slowly approaches
the area. This brings another period of rain. The models are in
fair agreement on this, but upper level lows like this tend to be
more challenging than normal to predict. Southwest flows continues
into the weekend with additional waves moving through the flow
bringing periods of moderate to heavy rain and gusty winds. MKK

&&

.AVIATION...Gusty south winds of 20 to 30 knots will continue at
all terminals through much of the day. Light rain will overspread
the region with visibilities dropping to 4 miles, occasionally
lower. Area profilers also show 40 to 60 knots of wind at 2000
feet (highest near KCEC, lightest at KUKI), which was approaching
LLWS criteria. Winds will decrease in speed by mid to late
afternoon, with MVFR ceilings around 2500 expected at KUKI.
Farther north, ceilings will remain in the VFR range. /PD

&&

.MARINE...A series of storm systems will affect the region
through the middle of next week. The first system is moving into
our area now, with observations showing wind gusts to 45 knots
across the outer waters, and near 30 knows closer to shore (within
10 nautical miles). Waves have been around 10 to 13 feet with
short periods of less than 10 seconds. Thus, the current gale
warning looks good and will keep headlines as they are.

The next strong system looks to affect the region by the middle of
the week, with yet another for the end of the week, followed by
additional storms next week. In all of these systems the basic theme
is the same, where they eject northeast while bringing periods of
increased winds and seas. Additional headlines will likely be needed
after this first system passes. /PD

&&

.EKA Watches/Warnings/Advisories...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...

Gale Warning until 11 AM PDT this morning for PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 24, 5:01 AM PDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
501 AM PDT MON OCT 24 2016

CAZ107>113-251215-
NORTHERN TRINITY-SOUTHERN TRINITY-MENDOCINO COAST-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
501 AM PDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS UP TO 45 MPH ALONG
THE RIDGES THIS MORNING. LOCALLY STRONGER WINDS ARE POSSIBLE WITH
HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ101>106-251215-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
501 AM PDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTHERLY WINDS 15 TO 25 MPH WITH A FEW GUSTS TO 40 MPH.
THE STRONGEST WINDS WILL BE ALONG THE RIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON MONDAY DAYTIME...MODERATE RAINFALL FOR THE AREA. GUSTY WINDS
WILL DIMINISH BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 9:08 PM PDTSmall Craft AdvisoryEKA4 hr
Oct 24, 3:40 AM PDTSpecial Marine WarningEKA35 min
Oct 24, 4:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 4:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 5:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 2:44 PM PDTSmall Craft AdvisoryEKA54 hr

Nearby

Gale Watches in California, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.